Alabama, 2011Hail and Damaging Winds in Alabama, August 21 to 22, 2011
August 21 to 22, 2011 · NWS BMX · 4 events in 2 counties and zones
A weak upper level disturbance and associated surface front moved across Central Alabama on Sunday, August 21. Scattered thunderstorms developed ahead of the short wave, causing isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $26,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak upper level disturbance and associated surface front moved across Central Alabama on Sunday, August 21. Scattered thunderstorms developed ahead of the short wave, causing isolated wind damage. The upper level disturbance quickly moved east of the area, leaving the front to slowly push southward during the day on Monday, August 22. South of this boundary, scattered thunderstorms developed again as a result of mesoscale boundary interactions within a moist and unstable airmass, resulting in isolated damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 21, 10:30 AM CST, 3 hours 50 minutes earlier.
Area forecast discussion, Aug 21, 10:30 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1130 AM CDT SUN AUG 21 2011
.UPDATE...
FOR MORNING WEATHER AND AVIATION DISCUSSIONS.
&&
.DISCUSSION...
FORECAST FROM THE MID SHIFT LOOKS LIKE IT IS GREAT SHAPE...WITH ONLY
MINOR ADJUSTMENTS TO THE HOURLY TEMPERATURE AND DEWPOINT GRIDS. THE
SET UP REMAINS SIMILAR...AS A WEAK FRONTAL BOUNDARY AND ASSOCIATED
UPPER LEVEL SHORT WAVE ARE SLOWLY DIGGING ACROSS NORTHERN
MISSISSIPPI...WITH SOME AFTERNOON CONVECTION ALREADY BEGINNING TO
TAKE SHAPE. WE SHOULD BEGIN TO SEE INCREASED COVERAGE OVER THE CWA
WITHIN THE NEXT FEW HOURS. THE SECONDARY BOUNDARY THAT CONTAINS
MUCH DRIER AIR IS STILL PARKED UP TO OUR NORTHWEST ACROSS NORTHERN
MISSOURI. THIS BOUNDARY WILL BEGIN TO DIG FURTHER SOUTH OVER THE
NEXT 24 TO 48 HOURS...AND IS AN IMPORTANT ONE AS IT MAY BE THE KEY
PLAYER ON THE TROPICAL INFLUENCES BY MID TO LATE WEEK.
&&
.AVIATION...
18Z TAF DISCUSSION.
THERE ARE LITTLE TO NO AVIATION CONCERNS OVER THE NEXT 12 TO 18
HOURS...AS CONDITIONS ARE EXPECTED TO REMAIN VFR. HOWEVER...IF
THERE ARE ANY CONCERNS THEY WILL CONTINUE TO FOCUS ON THE AFTERNOON
AND EVENING CONVECTION THAT WILL BE POSSIBLE AT ANY GIVEN SITE. AS
A WEAK FRONTAL BOUNDARY TRIES TO DIG SOUTH THIS
AFTERNOON...FORECASTS HAVE AN INCREASED POTENTIAL FOR AFTERNOON AND
EVENING CONVECTION. AT THE TIME OF ISSUANCE THE BOUNDARY IS
CURRENTLY MOVING SOUTHEAST THROUGH NORTHERN MISSISSIPPI...WITH
CONVECTION ALREADY BEGINNING. OTHERWISE...THERE COULD BE SOME BRIEF
SHALLOW GROUND FOG DURING THE VERY EARLY MORNING HOURS DEPENDING ON
THE AMOUNT OF RAIN AND OVERNIGHT CLOUD COVER.
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 21, 8:36 AM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
936 AM CDT SUN AUG 21 2011
ALZ011>015-017>050-221445-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
936 AM CDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 1:42 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
242 PM CDT SUN AUG 21 2011
ALZ035-212030-
CHILTON AL-
242 PM CDT SUN AUG 21 2011
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHILTON COUNTY UNTIL 330
PM CDT...
AT 240 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR CLANTON. THIS STORM WAS NEARLY STATIONARY.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
VERBENA...
COOPER...
ENTERPRISE...
&&
LAT...LON 3281 8672 3290 8653 3275 8640 3271 8641
3271 8667
TIME...MOT...LOC 1942Z 330DEG 2KT 3283 8663
17/KLAWSThunderstorm Wind, Chilton
- When
- August 21, 2:20 PM CST
- Where
- Chilton County, 4.51 mi ESE of Kincheon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 32.733, -86.625
Numerous trees were knocked down across south central Chilton county, blocking several county roads, including County Road 24, County Road 47, County Road 7 and County Road 49. In addition, the metal roof of several mobile homes along County Road 24 was partially removed.
Thunderstorm Wind, Chilton
- When
- August 21, 2:43 PM CST
- Where
- Chilton County, 0.67 mi NNE of Clanton Gragg Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.858, -86.614
Several trees were knocked down along Pinedale Rd and the surrounding area.
Hail, Chilton
- When
- August 21, 2:43 PM CST
- Where
- Chilton County, 0.67 mi NNE of Clanton Gragg Arpt
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.858, -86.614
Thunderstorm Wind, Dallas
- When
- August 22, 4:10 PM CST
- Where
- Dallas County, 0.5 mi NNW of Potter
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 32.436, -87.104
A couple large trees and power lines were knocked down in and around the Amazing Grace Mobile Home Park. In addition, the underpinning of several mobile homes sustained damage. A trampoline was blown several lots down and into the side of a mobile home, its legs puncturing the exterior wall of the mobile home.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345217, 345218, 345220, 345219.